Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Springfield, MO

April 16, 2014Bourbon County, Cherokee County, Crawford County, Kansas; 18 counties in Missouri

NWS Springfield, MO issued this red flag warning at Apr 16, 2014, 3:03 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 18 counties in Missouri. It took effect at Apr 16, 2014, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 3:03 AM CDT (08:03 UTC)
In effect from
Apr 16, 2014, 11:00 AM CDT
Expired
Apr 16, 2014, 7:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
All 21 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WWUS83 KSGF 160803
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT WED APR 16 2014

...RED FLAG WARNING TODAY...

.A DRY AIRMASS OVER THE REGION WILL BRING HUMIDITY LEVELS DOWN
INTO THE 20 TO 30 PERCENT RANGE WHILE SOUTHERLY WINDS OF 15 TO 25
MPH GUSTS UP TO 35 MPH AT TIMES TODAY. THESE CONDITIONS WILL
RESULT IN THE POTENTIAL OF EXTREME FIRE BEHAVIOR FROM SOUTHEASTERN
KANSAS INTO SOUTHWESTERN AND CENTRAL MISSOURI.

KSZ073-097-101-MOZ055>057-066>069-077>080-088>090-093-094-101-
170000-
/O.UPG.KSGF.FW.A.0005.140416T1600Z-140417T0000Z/
/O.NEW.KSGF.FW.W.0014.140416T1600Z-140417T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-VERNON-ST. CLAIR-
HICKORY-CAMDEN-BARTON-CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-
LAWRENCE-MCDONALD-
303 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN KANSAS...
SOUTHWESTERN AND CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 
11 AM THIS MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE 
  WEATHER ZONE 056 MORGAN...FIRE WEATHER ZONE 057 MILLER...FIRE 
  WEATHER ZONE 066 VERNON...FIRE WEATHER ZONE 067 ST. CLAIR...
  FIRE WEATHER ZONE 068 HICKORY...FIRE WEATHER ZONE 069 CAMDEN...
  FIRE WEATHER ZONE 077 BARTON...FIRE WEATHER ZONE 078 CEDAR...
  FIRE WEATHER ZONE 079 POLK...FIRE WEATHER ZONE 080 DALLAS...
  FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...
  FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 093 NEWTON...
  FIRE WEATHER ZONE 094 LAWRENCE AND FIRE WEATHER ZONE 101 
  MCDONALD.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* TEMPERATURES...IN THE LOWER AND MIDDLE 60S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO 
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOZ058-170000-
/O.NEW.KSGF.FW.W.0014.140416T1600Z-140417T0000Z/
MARIES-
303 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEASTERN
KANSAS... SOUTHWESTERN AND CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 
11 AM THIS MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT.

* TEMPERATURES...IN THE LOWER AND MIDDLE 60S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE EXTREMELY DIFFICULT TO 
  CONTAIN AND CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER 
  THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
590 
WWUS83 KSGF 170005
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT WED APR 16 2014


KSZ073-097-101-MOZ055>058-066>069-077>080-088>090-093-094-101-
170115-
/O.EXP.KSGF.FW.W.0014.000000T0000Z-140417T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-BARTON-CEDAR-POLK-DALLAS-JASPER-DADE-
GREENE-NEWTON-LAWRENCE-MCDONALD-
705 PM CDT WED APR 16 2014

...RED FLAG WARNING HAS EXPIRED FOR PARTS OF SOUTHEAST KANSAS...AND
SOUTHWEST AND CENTRAL MISSOURI...

WINDS WILL CONTINUE TO DIMINISH TO 10 TO 15 MPH AND BECOME LESS
GUSTY AFTER SUNSET. WITH DRY CONDITIONS...AN ELEVATED RISK FOR
FASTER THAN NORMAL SPREADING NATURAL COVER FIRES WILL EXIST IN
CURED VEGETATION AND DRY LEAF LITTER THIS EVENING...BUT WEATHER
CONDITIONS HAVE DROPPED BELOW WARNING CRITERIA.

$$

DSA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:03 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 16, 3:03 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT Wed Apr 16 2014

...RED FLAG WARNING TODAY...

.SHORT TERM...(Today and Tonight)
Issued at 250 AM CDT WED APR 16 2014

Southeasterly winds had developed across the region overnight as
high pressure shifted to the east. These winds will increase today
and become more southerly as the pressure gradient tightens and
ahead of a developing front across the plains. Winds will gusts up
to around 35 mph at times across the Osage plains of southeastern
Kansas and west central Missouri. Wind speeds may approach wind
Advisory criteria during the late morning and early afternoon
hours.

Expect highs today to climb into the lower and middle 60s along
and north of the Ozark Plateau with cooler readings in the eastern
Ozarks.

The increasing wind...warmer temperatures and existing dry airmass
will result in a significant fire weather risk for portions of the
area. More details can be found in the fire weather discussion below.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM CDT WED APR 16 2014

The aforementioned front will sag southward into the area Thursday
while a shortwave trough approaches from the west. This will
bring an increase in clouds during the day. While lift associated
with this system will be sufficient for precipitation production
the availability of moisture will be limited. Expect scattered
light showers or sprinkles to move into southeastern Kansas and
western Missouri Thursday afternoon. This activity will spread
eastward into the Ozarks but likely decrease in coverage with
time. overall only light rainfall amounts are expected with this
system.

Increasing sunshine and warmer temperatures will return Friday in
the wake of the exiting shortwave trough. The warming will
continue into Saturday with highs reaching or exceeding the 70
degree mark over much of the area.

The next shortwave trough tracking through a progressive upper
pattern will arrive late in the weekend bringing a chance rain and
perhaps some thunder on Sunday.

Dry weather and seasonable spring temperatures will return early
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1129 PM CDT TUE APR 15 2014

Some mid/high level clouds have pushed in from the west but VFR
conditions will persist through the period. Winds have started
coming around to the southeast at all three TAF sites. As the
pressure gradient tightens with the approach of the next low
pressure system, winds will be stronger on Wednesday with gusts up
to 25 to 30 kts.

&&

.FIRE WEATHER...
Issued at 250 AM CDT WED APR 16 2014

A Red Flag Warning has been issued from southeastern Kansas into
southwestern and central Missouri from 11 am through 7 pm today.

Increasing southerly winds from 15 to 25 mph gusting to around 35
mph at times combined with minimum relative humidity values
ranging 20 to 30 percent will produce significant fire weather
concerns late this morning into early this evening.

A departing high pressure system and a developing low over the
Plains will produce a tight surface pressure gradient which will
allow for gusty winds. Areas generally along and north of I-44
will have the greatest risk for significant fire weather
conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FROST ADVISORY until 9 AM CDT this morning FOR MOZ058-070-071-
     080>083-090>092-095>098-103>106.

     RED FLAG WARNING from 11 AM CDT this morning through this
     evening FOR MOZ055>057-066>069-077>080-088>090-093-094-101.

KS...RED FLAG WARNING from 11 AM CDT this morning through this
     evening FOR KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:45 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE APR 15 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
345 PM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

 ELEVATED FROST RISK.

DISCUSSION...

  AREAS OF FROST ARE EXPECTED LATE TONIGHT INTO EARLY WEDNESDAY
  MORNING ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS
  MAINLY SOUTHEAST OF A SPRINGFIELD TO ROLLA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  GUSTY SOUTHERLY WINDS TO AROUND 35 TO 40 MPH WILL DEVELOP ACROSS
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI WEDNESDAY.

  THESE WINDS ALONG WITH A DRY AIRMASS WILL RESULT IN AN ELEVATED
  TO SIGNIFICANT FIRE WEATHER RISK WEDNESDAY. THIS MEANS THAT ANY
  FIRES COULD QUICKLY SPREAD.

  A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN MISSOURI AND
  SOUTHEASTERN KANSAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.